Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On an inequality between Dirichlet and Neumann eigenvalues for the Laplace operator

Author: N. Filonov
Translated by: the author
Original publication: Algebra i Analiz, tom 16 (2004), nomer 2.
Journal: St. Petersburg Math. J. 16 (2005), 413-416
MSC (2000): Primary 35J05, 35P15
Published electronically: March 9, 2005
MathSciNet review: 2068346
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A simple proof of the inequality $\mu_{k+1} < \lambda_k$ is given. Here the $\lambda_k$ (respectively, $\mu_k$) are the eigenvalues of the Dirichlet (respectively, Neumann) problem for the Laplace operator in an arbitrary domain of finite measure in $\mathbb{R} ^d$, $d>1$.

References [Enhancements On Off] (What's this?)

  • [F] L. Friedlander, Some inequalities between Dirichlet and Neumann eigenvalues, Arch. Rational Mech. Anal. 116 (1991), 153-160. MR 1143438 (93h:35146)
  • [LW] H. Levine and H. Weinberger, Inequalities between Dirichlet and Neumann eigenvalues, Arch. Rational Mech. Anal. 94 (1986), 193-208. MR 0846060 (87k:35186)
  • [M] R. Mazzeo, Remarks on a paper of L. Friedlander concerning inequalities between Dirichlet and Neumann eigenvalues, Internat. Math. Res. Notices 1991, no. 4, 41-48. MR 1121164 (93h:35147)
  • [Pa] L. Payne, Inequalities for eigenvalues of membranes and plates, J. Rational Mech. Anal. 4 (1955), 517-529. MR 0070834 (17:42a)
  • [P] G. Pólya, Remarks on the foregoing paper, J. Math. Physics 31 (1952), 55-57. MR 0047237 (13:846f)
  • [S] G. Szego, Inequalities for certain eigenvalues of a membrane of given area, J. Rational Mech. Anal. 3 (1954), 343-356. MR 0061749 (15:877c)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35J05, 35P15

Retrieve articles in all journals with MSC (2000): 35J05, 35P15

Additional Information

N. Filonov
Affiliation: St. Petersburg State University, Physics Department, Ulyanovskaya Ul. 1, Petrodvorets, St. Petersburg 198504, Russia

Keywords: Dirichlet problem, Neumann problem, spectrum
Received by editor(s): September 1, 2003
Published electronically: March 9, 2005
Additional Notes: Supported by RFBR (grant no. 02-01-00798).
Dedicated: Dedicated to my teacher Mikhail Shlemovich Birman
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society